Constipation and Delirium
It appears as though Mr. Frank may be constipated due to the opioids he’s taking. Constipation may cause delirium and confusion. The following video description helps explain this phenomenon.
Decision Point 4
Mr. Frank appears to be constipated. Addressing his constipation should be our first option.
Your peers have suggested a number of different options below. Choose the answer you feel is the best solution.
Starting a Bowel Regimen
It’s important to establish a bowel regimen for someone on opioids, like Mr. Frank. Review the video to learn when to start a bowel regimen, and what strategies to use to select one.
Note: There are newer agents that work by blocking opioid receptors in the gut including methylnaltrexone and naloxegol. They are expensive and are second line agents that should be used if other strategies are ineffective.
Team Rounding 4
Care transitions for patients requiring pain management can be tricky. Review the video below to learn strategies to achieve the best transition possible. You may also visit:
Test Your Knowledge
Potential adverse effects of opioid pain medications include which of the following?
True or False? The most appropriate time to provide a bowel regimen is the same time that you provide a prescription for opioid pain medications.
True or false? Mr. Frank should have a follow-up to his hospitalization to ensure his pain resolved.
Congratulations on finishing the module! Once Mr. Frank transitions back to his nursing home, he should be more comfortable with his customized pain management plan.